By Dr. Shawna Darou, ND
Oral contraceptive use is so common that we sometimes overlook the possible impact it can have on our health and physiology. It is important to recognize some of the possible downstream effects of hormonal contraceptives, especially when dealing with issues like anxiety and fatigue. This also becomes difficult to see, because many women start hormonal contraception in their teens or early 20’s, where there are also so many life changes and stresses going on at the same time. It’s easy to simply blame life circumstances for how you feel, especially when your symptoms may start slowly, and gradually.
Anxiety and fatigue are two main side-effect that I’m looking for when a woman is on hormonal contraception. There may also be other side-effects like bloating, weight gain, headaches or depression. The reason for these side-effects, has to do with nutrient depletion, and a change in the cortisol response to stress.
Nutrient depletions from hormonal contraceptives:
Most medications have an impact on nutrient absorption, utilization and requirements, and this information can be readily found online or in a “Drug-Induced Nutrient Depletion” handbook. It is a commonly overlooked issue, but can can cause many of the side-effects we associate with various medications, and in many causes can be quite simply corrected with supplementation. Hormonal contraceptives have one of the longest lists of nutrient depletions!
Nutrients depleted by hormonal contraceptives include (1):
- Folic acid
- Vitamin B2
- Vitamin B6
- Vitamin B12
- Vitamin C
- Vitamin E
What this means, is that over time your body may become deficient in these nutrients, especially if you may also have a poor diet, issues with absorption, or a vegetarian diet. The deficiencies do not usually show up immediately, but can become more apparent over time.
Low levels of folate can impact pregnancy, creating higher risk of neural tube defects (2). Low levels of Vitamin B6 and B12 have an enormous impact on mood and energy levels. Magnesium deficiency can create more anxiety, restless legs and muscle pains, and low selenium and zinc levels can predispose to hypothyroidism. Significant deficiencies in any nutrients, especially if there are more than one, can certainly cause fatigue.
If you are currently taking hormonal contraceptives, it is extremely important that you are replacing these nutrients with a good quality multivitamin, or individual nutrients. Some of them can be tested very simply with a blood test (for example vitamin B12, RBC magnesium and serum zinc). Others are less readily tested, or expensive to assess. In almost all cases, additional supplementation with a B-complex with extra magnesium at a minimum should be recommended for all women using oral contraceptives.
Oral contraceptives raise cortisol levels and impact your stress response:
When your baseline cortisol level goes up, your body becomes primed for stress. It can cause increased anxiety, trouble sleeping, and more feelings of overwhelm. Over time, this can also contribute to changes in lipids (raising triglycerides especially), and glucose metabolism causing abdominal weight gain.
Studies have shown the following:
- Oral contraceptives elevate circulating cortisol levels (3, 4).
- There are consequences of high cortisol such as raised triglyceride levels (3).
- Women taking oral contraceptives show smaller hippocampal volume (chronic stress causes the hippocampus to shrink) (3).
- Oral contraceptive usage substantially modifies cortisol effects on emotional learning in women, particularly in memory-related medial temporal lobe regions (5).
The most common presentation for these effects is an increase in general anxiety.
The impact on hippocampal volume is however, is particularly concerning. The hippocampus plays an important role in the limbic system, and is involved in the formation of new memories, and also associated with learning and emotions. Hippocampus volume shrinks with chronic high stress, PTSD, alcoholism, and more (6). Having a smaller hippocampal volume is also associated with depressive behaviour, and poor stress tolerance (7).
Now, not everyone is equally sensitive to these impacts from the pill. Some women may find that they feel very well even with long-term use of hormonal contraception. This is likely the case when nutrition is excellent, and there is not an underlying baseline of high stress.
It is important to note that we can test for nutrient deficiencies and cortisol levels to determine whether hormonal contraceptives are impacting your mood and energy levels. I find that people with increased stress in their lives, and especially those who are vegetarian or vegan are most impacted.
An age where this becomes more complicated is in teenagers, whom we often associate as being more emotional and tired. It is extremely important to fully assess teens on oral contraceptives for raised cortisol levels and also nutrient depletions. Their hormonal birth control can have a profound impact on mood, stress tolerance, sleep quality and energy levels, and often these side-effects lead to recommendations for anti-depressants.
Whenever I’m working with someone with anxiety or fatigue, it’s always important to check medications, and whether the timeline matches with a change in prescription, or the introduction of something new. Because hormonal contraceptives are so commonly used, many women don’t even question the potential impact.
If you or someone you know is on hormonal contraceptives, and also has significant fatigue, anxiety or depression, the first place to investigate is your nutrient and cortisol levels. It is quite straight-forward to test whether these factors might be at play. If there are nutrient depletions, or elevated cortisol levels the next step is to determine whether to try to treat these issues while staying on hormonal birth control, or to look at other contraceptive options. Far too often, women suffer for months or years needlessly, because they are unaware of this connection, and also because the onset can be quite insidious. This is one situation, where fatigue and anxiety can be very much physiological, rather than psychological, and there are simple solutions to help you to feel so much better.
Book an appointment with Dr. Darou online.
Contact us: 416.214.9251, email@example.com
- Palmery M, Saraceno A, Vaiarelli A, Carlomagno G. Oral contraceptives and changes in nutritional requirements. Eur Rev Med Pharmacol Sci. 2013 Jul;17(13):1804-13.
- Shere M, Bapat P, Nickel C, et al. Association Between Use of Oral Contraceptives and Folate Status: A Systematic Review and Meta-Analysis. J Obstet Gynaecol Can. 2015;37(5):430–438
- Hertel, J., König, J., Homuth, G. et al. Evidence for Stress-like Alterations in the HPA-Axis in Women Taking Oral Contraceptives. Sci Rep. 2017; 7: 14111
- Mordecai KL, Rubin LH, Eatough E, Sundermann E, Drogos L, Savarese A, et al. Cortisol reactivity and emotional memory after psychosocial stress in oral contraceptive users. J Neurosci Res. 2017;95(1–2):126–35.
- Merz, Tabbert C, Schweckendiek K, Klucken J, Vaitl T, et al. Oral contraceptive usage alters the effects of cortisol on implicit fear learning. Hormones and behavior. 2012; 62: 531-8.
- Nasrallah H. Remember the hippocampus!: You can protect the brain’s ‘regeneration center.’ Current Psychiatry. 2007 October;6(10):17-18.
- Snyder JS, Soumier A, Brewer M, Pickel J, Cameron HA. Adult hippocampal neurogenesis buffers stress responses and depressive behaviour. Nature. 2011;476(7361):458–61.
Please note that content on this website is intended for informational purposes only, and is not intended as a substitute for the advice provided by your physician or other healthcare professional, not is it meant to diagnose or treat a health problem, symptom or disease. Always speak with your physician or other healthcare professional before taking any medication or nutritional supplement, or using any treatment for a health problem. If you have or suspect that you have a medical problem, contact your health care provider promptly. Do not disregard professional medical advice or delay in seeking professional advice because of something you have read on this website. Information provided on this website DOES NOT create a doctor-patient relationship between you and any doctor affiliated with our website.